Acta Mathematica

On the geometry of metric measure spaces

Karl-Theodor Sturm

Full-text: Open access

Abstract

We introduce and analyze lower (Ricci) curvature bounds $ \underline{{Curv}} {\left( {M,d,m} \right)} $ ⩾ K for metric measure spaces $ {\left( {M,d,m} \right)} $. Our definition is based on convexity properties of the relative entropy $ Ent{\left( { \cdot \left| m \right.} \right)} $ regarded as a function on the L2-Wasserstein space of probability measures on the metric space $ {\left( {M,d} \right)} $. Among others, we show that $ \underline{{Curv}} {\left( {M,d,m} \right)} $ ⩾ K implies estimates for the volume growth of concentric balls. For Riemannian manifolds, $ \underline{{Curv}} {\left( {M,d,m} \right)} $ ⩾ K if and only if $ Ric_{M} {\left( {\xi ,\xi } \right)} $ ⩾ K$ {\left| \xi \right|}^{2} $ for all $ \xi \in TM $.

The crucial point is that our lower curvature bounds are stable under an appropriate notion of D-convergence of metric measure spaces. We define a complete and separable length metric D on the family of all isomorphism classes of normalized metric measure spaces. The metric D has a natural interpretation, based on the concept of optimal mass transportation.

We also prove that the family of normalized metric measure spaces with doubling constant ⩽ C is closed under D-convergence. Moreover, the family of normalized metric measure spaces with doubling constant ⩽ C and diameter ⩽ L is compact under D-convergence.

Article information

Source
Acta Math. Volume 196, Number 1 (2006), 65-131.

Dates
Received: 29 October 2004
Revised: 11 January 2006
First available in Project Euclid: 31 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.acta/1485891805

Digital Object Identifier
doi:10.1007/s11511-006-0002-8

Zentralblatt MATH identifier
1106.53032

Rights
2006 © Springer-Verlag

Citation

Sturm, Karl-Theodor. On the geometry of metric measure spaces. Acta Math. 196 (2006), no. 1, 65--131. doi:10.1007/s11511-006-0002-8. https://projecteuclid.org/euclid.acta/1485891805


Export citation

References

  • Alexandrov, A.D.: A theorem on triangles in a metric space and some applications. Trudy Mat. Inst. Steklov 38, 5–23 (1951) (Russian; translated into German and com-bined with more material in [2])
  • Alexandrov, A.D.: Über eine Verallgemeinerung der Riemannschen Geometrie. Schr. Forschungsinst. Math. Berlin 1, 33–84 (1957)
  • Ambrosio, L., Tilli, P.: Topics on Analysis in Metric Spaces. Oxford Lecture Series in Mathematics and its Applications, 25. Oxford University Press, Oxford (2004)
  • Bakry, D., Émery, M.: Diffusions hypercontractives. In: Séminaire de Probabilités, XIX, 1983/84. Lecture Notes in Math., 1123, pp. 177–206. Springer, Berlin (1985)
  • Bobkov, S.G., Götze, F.: Exponential integrability and transportation cost related to logarithmic Sobolev inequalities. J. Funct. Anal. 163, 1–28 (1999)
  • Brenier, Y.: Polar factorization and monotone rearrangement of vector-valued functions. Comm. Pure Appl. Math. 44, 375–417 (1991)
  • Bridson, M.R., Haefliger, A.: Metric Spaces of Non-positive Curvature. Grundlehren der Mathematischen Wissenschaften, 319. Springer, Berlin (1999)
  • Burago, D., Burago, Y., Ivanov, S.: A Course in Metric Geometry. Graduate Studies in Mathematics, 33. Amer. Math. Soc., Providence, RI (2001)
  • Burago, Y., Gromov, M., Perelman, G.: A. D. Aleksandrov spaces with curvatures bounded below. Uspekhi Mat. Nauk 47(2), 3–51 (1992), 222 (Russian); English translation in Russian Math. Surveys 47(2), 1–58 (1992)
  • Chavel, I.: Riemannian Geometry—a Modern Introduction. Cambridge Tracts in Mathematics, 108. Cambridge University Press, Cambridge (1993)
  • Cheeger, J.: Differentiability of Lipschitz functions on metric measure spaces. Geom.Funct. Anal. 9, 428–517 (1999)
  • Cheeger, J., Colding, T.H.: On the structure of spaces with Ricci curvature bounded below I, II, III. J. Differential Geom. 46, 406–480 (1997); Ibid, 54, 13–35 (2000); Ibid, 54, 37–74 (2000)
  • Cordero-Erausquin, D., McCann, R.J., Schmuckenschläger, M.: A Riemannian interpolation inequality à la Borell, Brascamp and Lieb. Invent. Math. 146, 219–257 (2001)
  • Davies, E.B.: Heat Kernels and Spectral Theory. Cambridge Tracts in Mathematics, 92. Cambridge University Press, Cambridge (1989)
  • Del Pino, M., Dolbeault, J.: Best constants for Gagliardo–Nirenberg inequalities and applications to nonlinear diffusions. J. Math. Pures Appl. 81, 847–875 (2002)
  • Dudley, R. M.: Real Analysis and Probability. Wadsworth & Brooks/Cole, Pacific Grove, CA (1989)
  • Feyel, D., Üstünel, A.S.: Monge–Kantorovitch measure transportation and Monge–Ampère equation on Wiener space. Probab. Theory Related Fields 128, 347–385 (2004)
  • Feyel D., Üstünel, A.S.: The strong solution of the Monge–Ampère equation on the Wiener space for log-concave densities. C. R. Math. Acad. Sci. Paris, 339, 49–53 (2004)
  • Fukaya, K.: Collapsing of Riemannian manifolds and eigenvalues of Laplace operator. Invent. Math. 87, 517–547 (1987)
  • Gromov, M.: Groups of polynomial growth and expanding maps. Inst. Hautes Études Sci. Publ. Math. 53, 53–73 (1981)
  • Gromov, M.: Structures Mètriques pour les Variètès Riemanniennes. Textes Mathèmatiques, 1
  • Gromov, M.: Metric Structures for Riemannian and non-Riemannian Spaces. Progress in Mathematics, 152. Birkhäuser Boston, Boston, MA, Based on [21] (1999)
  • Grove, K., Petersen, P.: Manifolds near the boundary of existence. J. Differential Geom. 33, 379–394 (1991)
  • Hajłasz, P., Koskela, P.: Sobolev meets Poincarè. C. R. Acad. Sci. Paris Sèr. I Math. 320, 1211–1215 (1995)
  • Hajłasz, P., Koskela, P.: Sobolev met Poincaré. Mem. Amer. Math. Soc. 145 (2000)
  • Heinonen, J.: Lectures on Analysis on Metric Spaces. Universitext. Springer, New York (2001)
  • Jordan, R., Kinderlehrer, D., Otto, F.: The variational formulation of the Fokker–Planck equation. SIAM J. Math. Anal. 29, 1–17 (1998)
  • Kantorovich, L.V.: On the translocation of masses. C. R. (Doklady) Acad. Sci. URSS 37, 199–201 (1942)
  • Kantorovich, L.V., Rubinshteĭn, G.S.: On a functional space and certain extremum problems. Dokl. Akad. Nauk SSSR 115, 1058–1061 (1957)
  • Kasue, A.: Convergence of Riemannian manifolds and Laplace operators II. Preprint (2004)
  • Kasue, A., Kumura, H.: Spectral convergence of Riemannian manifolds. Tohoku Math. J. 46, 147–179 (1994)
  • Kigami, J.: Analysis on Fractals. Cambridge Tracts in Mathematics, 143. Cambridge Uni-versity Press, Cambridge (2001)
  • Koskela, P.: Upper gradients and Poincaré inequalities. In: Lecture Notes on Analysis in Metric Spaces (Trento, 1999), pp. 55–69. Appunti Corsi Tenuti Docenti Sc. Scuola Norm. Sup., Pisa (2000)
  • Kuwae, K., Shioya, T.: Convergence of spectral structures: a functional analytic theory and its applications to spectral geometry. Comm. Anal. Geom. 11, 599–673 (2003)
  • Ledoux, M.: The Concentration of Measure Phenomenon. Mathematical Surveys and Monographs, 89. Amer. Math. Soc., Providence, RI (2001)
  • Li, P., Yau, S.-T.: On the parabolic kernel of the Schrödinger operator. Acta Math. 156, 153–201 (1986)
  • Lott, J., Villani, C.: Ricci curvature for metric-measure spaces via optimal transport. Preprint (2005)
  • McCann, R.J.: Existence and uniqueness of monotone measure-preserving maps. Duke Math. J. 80, 309–323 (1995)
  • McCann, R.J.: A convexity principle for interacting gases. Adv. Math. 128, 153–179 (1997)
  • Monge, G.: Mémoire sur la théorie des déblais et des remblais. In: Histoire de l’Académie Royale des Sciences. Paris (1781)
  • Otto, F.: The geometry of dissipative evolution equations: the porous medium equation. Comm. Partial Differential Equations 26, 101–174 (2001)
  • Otto, F., Villani, C.: Generalization of an inequality by Talagrand and links with the logarithmic Sobolev inequality. J. Funct. Anal. 173, 361–400 (2000)
  • Perelman, G.: The entropy formula for the Ricci flow and its geometric applications. Preprint (2002)
  • Plaut, C.: Metric spaces of curvature ⩾k. In: Handbook of Geometric Topology, pp. 819–898. North-Holland, Amsterdam (2002)
  • Rachev, S.T., Rüschendorf, L.: Mass Transportation Problems. Vol. I. Probability and its Applications (New York). Springer, New York (1998)
  • von Renesse, M.-K., Sturm, K.-T.: Transport inequalities, gradient estimates, entropy, and Ricci curvature. Comm. Pure Appl. Math. 58, 923–940 (2005)
  • Saloff-Coste, L.: Aspects of Sobolev-type Inequalities. London Math. Soc. Lecture Note Series, 289. Cambridge University Press, Cambridge (2002)
  • Sturm, K.-T.: Diffusion processes and heat kernels on metric spaces. Ann. Probab. 26, 1–55 (1998)
  • Sturm, K.-T.: Metric spaces of lower bounded curvature. Exposition. Math. 17, 35–47 (1999)
  • Sturm, K.-T.: Probability measures on metric spaces of nonpositive curvature. In: Heat Kernels and Analysis on Manifolds, Graphs, and Metric Spaces (Paris, 2002), pp. 357–390. Contemp. Math., 338. Amer. Math. Soc., Providence, RI (2003)
  • Sturm, K.-T.: Convex functionals of probability measures and nonlinear diffusions on manifolds. J. Math. Pures Appl. 84, 149–168 (2005)
  • Sturm, K.-T.: Generalized Ricci bounds and convergence of metric measure spaces. C. R. Math. Acad. Sci. Paris 340, 235–238 (2005)
  • Sturm, K.-T.: On the geometry of metric measure spaces. II. Acta Math. 196, 133–177 (2006)
  • Talagrand, M.: Concentration of measure and isoperimetric inequalities in product spaces. Inst. Hautes Études Sci. Publ. Math., 73–205 (1995)
  • Villani, C.: Topics in Optimal Transportation. Graduate Studies in Mathematics, 58. Amer. Math. Soc., Providence, RI (2003)
  • Wasserstein [Vasershtein], L.N.: Markov processes over denumerable products of spaces describing large system of automata. Problemy Peredači Informacii 5(3), 64–72 (1969) (Russian). English translation in Problems of Information Transmission 5(3), 47–52 (1969)